MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING

COOK IRELAND LTD ZILVER PTX 35 DRUG-ELUTING STENT; NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Catalog Number ZISV6-35-125-7-120-PTX
Medical Device Problem Codes Fracture (1260); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/11/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s014.The 1 x zisv6-35-125-7-120-ptx device of lot number c1208888 was returned to cook ireland for evaluation.The access sheath was also returned with the complaint device.The device was not returned in the original packaging and was open on receipt.On evaluation of the returned device, it was confirmed that the stability sheath was cut, distal to the handle of the device.As per the complaint description: ¿the user took a blade and tried to cut the stability sheath, just distal to the handle¿.Visual examination revealed the retraction wire was exiting from the handle and the stent was exiting the stent retraction sheath.On examination of the partially deployed stent, stent fracture was confirmed.The four gold rivets were missing from the distal end of the stent.According to the complaint description, the user removed the device from the patient, ¿.He pulled with force and the stent broke/was pulled into 2 pieces.The distal portion of the stent stayed in the patient.The remaining portion was pulled out with the delivery system.¿ the handle was opened and inner components were visually examined.It has been confirmed that all components were assembled correctly, however it was noted that the retraction wire was separated from the stent retraction sheath.The entire device was visually examined for damage.Severe damage was noted to the stability sheath and the stent retraction sheath at 820mm-1005mm from the white tip.This damage may have occurred as the user attempted to remove the device from the patient '.He tried pulling back tension on the delivery system.However, it wouldn¿t budge.As he used more force the entire partially deployed stent portion moved but it would not unsheath the rest of the stent.' the root cause of this event cannot be conclusively determined.Upon examination of the returned device, there is no evidence to suggest that the device was manufactured incorrectly.According to the patients pre-existing conditions, 'the patient had a very tortuous aorta/iliac anatomy and a scarred groin.He also had severely calcified arteries'.Additional information was received for this complaint file: it is known that the complaint device was flushed as per the ifu prior to use.A cook 300 hydro st wire guide was used during this procedure.The user was unable to fully deploy the stent and only managed to deploy the stent ¼ of the way.It was confirmed that the patient`s anatomy displayed a tortuous bifurcation and the target site was calcified.Pre dilatation was conducted before stent deployment with two different balloons.The customer complaint can be confirmed as the deployment difficulties the physician experienced led to the retraction wire separating from the stent retraction sheath during the stenting procedure.According to the complaint description, the user initiated stent deployment by rotating the device thumbwheel.During stent deployment the user experienced a lot of resistance.The user continued to rotate the thumbwheel despite the resistance, until the user heard a ¿pop¿ and the thumbwheel would no longer rotate leaving the stent partially deployed.The user noticed the retraction wire was exiting the handle of the device and immediately removed the device from the patient.The device was removed with force and in doing so the stent fractured.The distal portion of the stent stayed in the patient.The user placed another zilver ptx device over the portion of the stent that remained in the body.The user experienced similar deployment difficulties with this device and removed the device without incident.The user then attempted to re-balloon the area using a 7mm 0.035 balloon, however the user was unable to pass through the distal end of the sheath.The user removed the balloon and placed a glide wire catheter over the wire.This also failed to pass through the distal end of the access sheath.The user removed the access sheath and noticed the distal tip had been damaged from the 7x120 stent and delivery system.The user used a new access sheath and placed a 7x100 zilver ptx successfully.Images were provided to support the complaint investigation and the following comments were provided by the independent reviewer: findings: a single image photographed off an angiography monitor is provided along with the complaint report.The image demonstrates the distal end of the fractured stent in a severely calcified mid sfa.The initial implanted stent was not visible.Two stent markers are separated from the other two.This demonstrates that the fragment did not transversely fracture and remain intact.On the contrary, it was dragged proximal until two of the stent apices bearing markers embedded in calcified plaque while the remaining two marker bearing apices continued to move.The distal stent row was at least maximally stretched if not fractured.Significantly less than a quarter of the stent as the complaint report suggests was deployed was visible.Either less was deployed or the some fragment was concertained upon itself and was consequently excluded from the image as it would have been inferior the field of view.Image quality is insufficient to evaluate this possibility.The stability sheath must have been inside the access sheath or the operator would have not tried to cut it.Impression: while the provided image does not definitely explain why the ptx 120mm stent (this report 3001845648-2016-00147) would not deploy, it does cast doubt on two possibilities deducible from the complaint report leaving a single most plausible explanation.First, the subsequent difficulty with a new stent and balloon followed by resolution with a new access sheath supports a defect and or debris within the original access sheath binding the delivery sheath and access sheath.A second alternative explanation is that the wheel mechanism failed.However, the provided image shows that the deployed stent was anchored in plaque.If the bind had been in the wheel mechanism or in the access sheath, the anchored stent should still have deployed stretched instead of fracturing.If the bind was between the deployment sheath and the undeployed stent near or at the deployment sheath tip, a fracture such as observed would have been predicted.The provided image does not explain why the ptx 100mm stent would not deploy.However, the report of subsequent difficulty with the balloon, resolution with a new access sheath, and observed access sheath damage, support the operator's conclusion that access sheath damage was the culprit.The access sheath damage or debris trapped by the damage most likely bound the deployment sheath preventing retraction.Significant findings relative to the patient's anatomy were not observed.Significant findings relative to the disease state were observed.The sfa was severely calcified.Significant findings relative to the use of the device were observed.The device was deployed over a.014 rather than a.035 wire.Significant findings relative to the design or performance of the device were observed.The stent could not deploy.A possible cause of the retraction wire being pulled out of the stent retraction sheath could be attributed to high deployment forces.High deployment forces may have occurred as a result of severe calcification/plaque in the patient`s artery.As per the complaint description ¿.We believed the issues could be caused from severe calcification/plaque in the artery.According to the opinion of the independent reviewer, the damage to the access sheath or debris trapped by the damage most likely bound the deployment sheath preventing retraction of the delivery system.¿.The report of subsequent difficulty with the balloon, resolution with a new access sheath, and observed access sheath damage, support the operator's conclusion that access sheath damage was the culprit.The access sheath damage or debris trapped by the damage most likely bound the deployment sheath preventing retraction¿ however, as the conditions of use cannot be replicated in the laboratory setting a definitive root cause of this event cannot be determined.The complaint information has been forwarded to r&d for review.The following comments were provided: "there was severe damage and kinking on the catheters.The doctor cites severe calcification and plaque in the patient¿s anatomy.The damage seen on the access sheath was a further contributory factor to the difficulties experienced with the second device.This should have been removed after the withdrawal difficulties of the first device.According to the instructions for use: if resistance is still encountered during removal of the delivery system and wire guide as a unit, remove the wire guide, delivery system and introducer sheath together as a unit.If resistance is met during advancement of the delivery system, do not force passage.Remove the delivery system and replace with a new device".Also it can be noted that according to complaint description, the device was advanced over cook 300 hydro st (0.014inch) wire guide.However according to the instructions for use he user is advised: "to introduce a 0.89mm (0.035inch) wire guide" when using zisv6-ptx device.According to the instructions for use: the user is advised of the following: "if high resistance is felt on the thumbwheel prior to stent deployment, do not force deployment.Carefully withdraw the stent system without deploying the stent".Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.According to the complaint information provided, the user placed another zilver ptx device which was subsequently removed from the patient.The user then placed 7x100 zilver ptx & 7x40mm zilver ptx with no issues.The patient is "doing great and the flow was restored to his complete sfa¿.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
As reported to customer relations by the rep who attended the case: we were in with a 6fr 45cm ansel 0 sheath and a hydro st wire.We first ballooned with a 4x20cm 14lp.There were a few really tight places.Next, we upsized and ballooned with a 6x20cm 18lp.Still, there were a few really tight lesions.However, they seemed to give once ballooned.Then we removed the balloon and went in with a 7x120 zilver ptx stent and placed it distally, through the hunters canal.Next, he entered the sheath, over the hydro st 300cm wire with another 7x120mm zilver ptx stent (this report 3001845648-2016-00147).He advanced the delivery system past the lesions and into the proximal portion of the first stent he placed.He pressed the safety button and began clicking the thumbwheel.Close to ¼ of the stent was deployed when he started feeling a lot of resistance.He continued to try and roll the thumbwheel.Then he heard a "pop." at that point, the thumbwheel would click but the stent would not continue to deploy leaving it partially deployed in the system.He tried pulling back tension on the delivery system.However, it wouldn't budge.As he used more force the entire partially deployed stent portion moved but it would not unsheath the rest of the stent.At that point we noticed that the wire inside the handle had snapped and was starting to come out where the thumbwheel was.He took a blade and tried to cut the stability sheath, just distal to the handle.He was unable to grab the inner wire and ultimately just pulled the entire device.He pulled with force and the stent broke/was pulled into 2 pieces.The distal portion of the stent stayed in the patient.The remaining portion was pulled out with the delivery system.Please see the attached photo.He planned to stent over the portion that remained in the body with another zilver ptx.He advanced a 7x100 zilver ptx through the access sheath (45cm ansel 0 sheath) and was having some difficulty getting it to the distal area he wanted to stent.He pushed with a little force and got it where he wanted it.He pushed the safety and started to click the wheel.He only clicked it a few times before he felt similar resistance with the last stent.He immediately stopped and remove the entire system without incident.At that point we believed the issues could be caused from severe calcification/plaque in the artery.He tried to put a 7mm.035 balloon in the sfa to re-balloon the area.He was unable to get the balloon to get through the distal part of the sheath.He removed the balloon and tried to put a glide cath over the wire (hydro st).It also, would not go through the distal end of the sheath.He removed the sheath and it appeared that the distal tip had been damaged from the 7x120 stent and delivery system.He cut the tip of the sheath (outside of the body) to make sure that a portion of the stent wasn't left behind in it.He did not find any of the stent remaining in the sheath.I will be returning this sheath as well as the 2 stent delivery systems (7x120 and 7x100).He put a new 6fr 45cm ansel sheath in and placed a 7x100 zilver ptx with no issues.He then placed a 7x40mm zilver ptx to cover the rest of the lesion with no incident.He was aware that we are indicated for only 140mm of stent in each limb.
 
Additional Manufacturer Narrative
Pma/510(k)#: p100022/s014.1 x zisv6-35-125-7-120-ptx device of lot number c1208888 was returned to cook (b)(4) for evaluation.The access sheath was also returned with the complaint device.The device was not returned in the original packaging and was open on receipt on evaluation of the returned device, it was confirmed that the stability sheath was cut, distal to the handle of the device.As per the complaint description: ¿the user took a blade and tried to cut the stability sheath, just distal to the handle¿.Visual examination revealed the retraction wire was exiting from the handle and the stent was exiting the stent retraction sheath.On examination of the partially deployed stent, stent fracture was confirmed.The four gold rivets were missing from the distal end of the stent.According to the complaint description, the user removed the device from the patient, ¿.He pulled with force and the stent broke/was pulled into 2 pieces.The distal portion of the stent stayed in the patient.The remaining portion was pulled out with the delivery system.¿ the handle was opened and inner components were visually examined.It has been confirmed that all components were assembled correctly, however it was noted that the retraction wire was separated from the stent retraction sheath.The entire device was visually examined for damage.Severe damage was noted to the stability sheath and the stent retraction sheath at 820 mm - 1005 mm from the white tip.This damage may have occurred as the user attempted to remove the device from the patient '.He tried pulling back tension on the delivery system.However, it wouldn¿t budge.As he used more force the entire partially deployed stent portion moved but it would not unsheath the rest of the stent.' the root cause of this event cannot be conclusively determined.Upon examination of the returned device, there is no evidence to suggest that the device was manufactured incorrectly.According to the patients pre-existing conditions, 'the patient had a very tortuous aorta/iliac anatomy and a scarred groin.He also had severely calcified arteries'.Additional information was received for this complaint file: it is known that the complaint device was flushed as per the ifu prior to use.A cook 300 hydro st wire guide was used during this procedure.The user was unable to fully deploy the stent and only managed to deploy the stent ¼ of the way.It was confirmed that the patient`s anatomy displayed a tortuous bifurcation and the target site was calcified.Pre dilatation was conducted before stent deployment with two different balloons.The customer complaint can be confirmed as the deployment difficulties the physician experienced led to the retraction wire separating from the stent retraction sheath during the stenting procedure.According to the complaint description, the user initiated stent deployment by rotating the device thumbwheel.During stent deployment the user experienced a lot of resistance.The user continued to rotate the thumbwheel despite the resistance, until the user heard a ¿pop¿ and the thumbwheel would no longer rotate leaving the stent partially deployed.The user noticed the retraction wire was exiting the handle of the device and immediately removed the device from the patient.The device was removed with force and in doing so the stent fractured.The distal portion of the stent stayed in the patient.The user placed another zilver ptx device over the portion of the stent that remained in the body.The user experienced similar deployment difficulties with this device and removed the device without incident.The user then attempted to re-balloon the area using a 7 mm 0.035 balloon, however the user was unable to pass through the distal end of the sheath.The user removed the balloon and placed a glide wire catheter over the wire.This also failed to pass through the distal end of the access sheath.The user removed the access sheath and noticed the distal tip had been damaged from the 7 x 120 stent and delivery system.The user used a new access sheath and placed a 7 x 100 zilver ptx successfully.Images were provided to support the complaint investigation.These were forwarded to med institute for review and the following comments were provided by the independent reviewer: findings: a single image photographed off an angiography monitor is provided along with the complaint report.The image demonstrates the distal end of the fractured stent in a severely calcified mid sfa.The initial implanted stent was not visible.Two stent markers are separated from the other two.This demonstrates that the fragment did not transversely fracture and remain intact.On the contrary, it was dragged proximal until two of the stent apices bearing markers embedded in calcified plaque while the remaining two marker bearing apices continued to move.The distal stent row was at least maximally stretched if not fractured.Significantly less than a quarter of the stent as the complaint report suggests was deployed was visible.Either less was deployed or the some fragment was concertinaed upon itself and was consequently excluded from the image as it would have been inferior the field of view.Image quality is insufficient to evaluate this possibility.The stability sheath must have been inside the access sheath or the operator would have not tried to cut it.Impression: while the provided image does not definitely explain why the ptx 120 mm stent ((b)(4)) would not deploy, it does cast doubt on two possibilities deducible from the complaint report leaving a single most plausible explanation.First, the subsequent difficulty with a new stent and balloon followed by resolution with a new access sheath supports a defect and or debris within the original access sheath binding the delivery sheath and access sheath.A second alternative explanation is that the wheel mechanism failed.However, the provided image shows that the deployed stent was anchored in plaque.If the bind had been in the wheel mechanism or in the access sheath, the anchored stent should still have deployed stretched instead of fracturing.If the bind was between the deployment sheath and the undeployed stent near or at the deployment sheath tip, a fracture such as observed would have been predicted.The provided image does not explain why the ptx 100 mm stent ((b)(4)) would not deploy.However, the report of subsequent difficulty with the balloon, resolution with a new access sheath, and observed access sheath damage, support the operator's conclusion that access sheath damage was the culprit.The access sheath damage or debris trapped by the damage most likely bound the deployment sheath preventing retraction.Significant findings relative to the patient's anatomy were not observed.Significant findings relative to the disease state were observed.The sfa was severely calcified.Significant findings relative to the use of the device were observed.The device was deployed over a.014 rather than a.035 wire.Significant findings relative to the design or performance of the device were observed.The stent could not deploy a possible cause of the retraction wire being pulled out of the stent retraction sheath could be attributed to high deployment forces.High deployment forces may have occurred as a result of severe calcification/plaque in the patient`s artery.As per the complaint description ¿.We believed the issues could be caused from severe calcification/plaque in the artery.According to the opinion of the independent reviewer, the damage to the access sheath or debris trapped by the damage most likely bound the deployment sheath preventing retraction of the delivery system.¿.The report of subsequent difficulty with the balloon, resolution with a new access sheath, and observed access sheath damage, support the operator's conclusion that access sheath damage was the culprit.The access sheath damage or debris trapped by the damage most likely bound the deployment sheath preventing retraction¿ in addition, the use of a non recommended wire guide could have provided insufficient support during deployment.However, as the conditions of use cannot be replicated in the laboratory setting a definitive root cause of this event cannot be determined.The complaint information has been forwarded to r&d for review.The following comments were provided: "there was severe damage and kinking on the catheters.The doctor cites severe calcification and plaque in the patient¿s anatomy.The damage seen on the access sheath was a further contributory factor to the difficulties experienced with the second device.This should have been removed after the withdrawal difficulties of the first device.According to the instructions for use: if resistance is still encountered during removal of the delivery system and wire guide as a unit, remove the wire guide, delivery system and introducer sheath together as a unit.If resistance is met during advancement of the delivery system, do not force passage.Remove the delivery system and replace with a new device" also it can be noted that according to complaint description, the device was advanced over cook 300 hydro st (0.014 inch) wire guide.However according to the instructions for use he user is advised: "to introduce a 0.89 mm (0.035 inch) wire guide" when using zisv6-ptx device.According to the instructions for use: the user is advised of the following: "if high resistance is felt on the thumbwheel prior to stent deployment, do not force deployment.Carefully withdraw the stent system without deploying the stent".Prior to distribution all zilver ptx devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.According to the complaint information provided, the user placed another zilver ptx device ((b)(4))) which was subsequently removed from the patient.The user then placed 7 x 100 zilver ptx & 7 x 40 mm zilver ptx with no issues.The patient is "doing great and the flow was restored to his complete sfa¿.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the update of the conclusion of this investigation.Initial report details: as reported to customer relations by the rep who attended the case: - we were in with a 6fr 45 cm ansel 0 sheath and a hydro st wire.- we first ballooned with a 4 x 20 cm 14lp.There were a few really tight places.- next, we upsized and ballooned with a 6 x 20 cm 18lp.Still, there were a few really tight lesions.However, they seemed to give once ballooned.- then we removed the balloon and went in with a 7 x 120 zilver ptx stent and placed it distally, through the hunters canal.- next, he entered the sheath, over the hydro st 300 cm wire with another 7 x 120 mm zilver ptx stent (this report 3001845648-2016-00147).He advanced the delivery system past the lesions and into the proximal portion of the first stent he placed.- he pressed the safety button and began clicking the thumbwheel.Close to ¼ of the stent was deployed when he started feeling a lot of resistance.He continued to try and roll the thumbwheel.- then he heard a ¿pop.¿ at that point, the thumbwheel would click but the stent would not continue to deploy leaving it partially deployed in the system.- he tried pulling back tension on the delivery system.However, it wouldn¿t budge.As he used more force the entire partially deployed stent portion moved but it would not unsheath the rest of the stent.- at that point we noticed that the wire inside the handle had snapped and was starting to come out where the thumbwheel was.- he took a blade and tried to cut the stability sheath, just distal to the handle.He was unable to grab the inner wire and ultimately just pulled the entire device.He pulled with force and the stent broke/was pulled into 2 pieces.The distal portion of the stent stayed in the patient.The remaining portion was pulled out with the delivery system.Please see the attached photo.- he planned to stent over the portion that remained in the body with another zilver ptx.- he advanced a 7 x 100 zilver ptx through the access sheath (45 cm ansel 0 sheath) and was having some difficulty getting it to the distal area he wanted to stent.He pushed with a little force and got it where he wanted it.He pushed the safety and started to click the wheel.He only clicked it a few times before he felt similar resistance with the last stent.He immediately stopped and remove the entire system without incident.- at that point we believed the issues could be caused from severe calcification/plaque in the artery.- he tried to put a 7 mm.035 balloon in the sfa to re-balloon the area.He was unable to get the balloon to get through the distal part of the sheath.He removed the balloon and tried to put a glide cath over the wire (hydro st).It also, would not go through the distal end of the sheath.- he removed the sheath and it appeared that the distal tip had been damaged from the 7 x 120 stent and delivery system.- he cut the tip of the sheath (outside of the body) to make sure that a portion of the stent wasn¿t left behind in it.He did not find any of the stent remaining in the sheath.I will be returning this sheath as well as the 2 stent delivery systems (7 x 120 and 7 x 100).- he put a new 6fr 45 cm ansel sheath in and placed a 7 x 100 zilver ptx with no issues.He then placed a 7 x 40 mm zilver ptx to cover the rest of the lesion with no incident.- he was aware that we are indicated for only 140 mm of stent in each limb.

Brand Name
ZILVER PTX 35 DRUG-ELUTING STENT
Common Device Name
NIU STENT, SUPERFICIAL FEMORAL ARTERY, DRUG-ELUTING
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key5697163
Report Number3001845648-2016-00147
Device Sequence Number13531704
Product Code NIU
UDI-Device Identifier10827002384900
UDI-Public(01)10827002384900(17)170106(10)C1208888
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberZISV6-35-125-7-120-PTX
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/11/2016
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/12/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date06/03/2016
Supplement Report FDA Received Date05/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR
Patient Weight98